Alert archive / Colorado / Snow Squall Warnings in 2026

Snow Squall Warning 2, NWS Denver/Boulder, CO

February 17, 2026Larimer County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Feb 17, 2026, 8:17 AM MST for Larimer County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2026, 8:17 AM MST (15:17 UTC)
Expired
Feb 17, 2026, 8:39 AM MST
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 53 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.3 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2026-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2026-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS55 KBOU 171517
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
817 AM MST Tue Feb 17 2026

COC069-171545-
/O.NEW.KBOU.SQ.W.0002.260217T1517Z-260217T1545Z/
Larimer CO-
817 AM MST Tue Feb 17 2026

The National Weather Service in Denver has issued a

* Snow Squall Warning for...
  Northeastern Larimer County in north central Colorado...

* Until 845 AM MST.

* At 817 AM MST, a dangerous snow squall was located 7 miles
  northwest of Wellington, or 14 miles north of Fort Collins, moving
  east at 40 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to
           blowing snow and rapidly falling visibility to less than
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Doppler radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous
           within minutes.

* Locations impacted include...
  Livermore, Virginia Dale, Poudre Park, Owl Canyon, Buckeye and
  Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4066 10534 4100 10540 4100 10507 4069 10505
TIME...MOT...LOC 1517Z 254DEG 32KT 4076 10510

SNOW SQUALL...OBSERVED

$$

41
1 follow-up statement
104 
WWUS55 KBOU 171539
SQWBOU

Snow Squall Warning
National Weather Service Denver CO
839 AM MST Tue Feb 17 2026

COC069-171549-
/O.CAN.KBOU.SQ.W.0002.000000T0000Z-260217T1545Z/
Larimer CO-
839 AM MST Tue Feb 17 2026

...SNOW SQUALL WARNING IS CANCELLED FOR NORTHEASTERN LARIMER
COUNTY...

The snow squall which prompted the warning has weakened and moved out
of the area. Therefore, the Snow Squall Warning has been cancelled.
Slick roads and areas of blowing snow will continue to make travel
difficult.

&&

LAT...LON 4066 10534 4100 10540 4100 10507 4069 10505
TIME...MOT...LOC 1517Z 254DEG 32KT 4076 10510

$$

41

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 17, 4:31 AM MST, 3 hours 46 minutes earlier. Its key messages:

  • Very windy with critical to extremely critical fire weather conditions today for all of the eastern Colorado plains.
  • Snow spreads east across the mountains this morning. Snow and blowing snow will lead to travel impacts across most of the higher elevations. Periods of snow and blowing snow through Thursday will likely lead to continued travel impacts through most of the week.
  • Additional fire weather concerns for elevated to critical fire weather conditions Wednesday and Thursday.
  • Cooler weather to end the week, but a warming trend possible towards the weekend or early next week.
Area forecast discussion, Feb 17, 4:31 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
431 AM MST Tue Feb 17 2026

.KEY MESSAGES...

- Very windy with critical to extremely critical fire weather
  conditions today for all of the eastern Colorado plains.

- Snow spreads east across the mountains this morning. Snow and
  blowing snow will lead to travel impacts across most of the
  higher elevations. Periods of snow and blowing snow through
  Thursday will likely lead to continued travel impacts through
  most of the week.

- Additional fire weather concerns for elevated to critical fire
  weather conditions Wednesday and Thursday.

- Cooler weather to end the week, but a warming trend possible
  towards the weekend or early next week.

&&

.DISCUSSION /Through Monday/...
Issued at 1145 PM MST Mon Feb 16 2026

Not a whole lot to add from previous discussions as we enter a
very active but generally well forecast pattern over the next few
days.

Water vapor satellite tonight shows a few of the key players well.
The first of a few shortwaves of note lifting northeastward out of
eastern Nevada tonight as it pivots around a much broader upper
level low located just west of Vancouver Island in southwest
British Columbia. Meanwhile, a potent, 180kt jet streak is evident
from southwestern California into southern Colorado. As the
aforementioned shortwave ejects into Wyoming during the day today,
a surface cyclone should quickly deepen over southeastern Montana.
A cold front should race across the mountains during the morning
hours, setting up the first stage of our winter storm there (more
on that soon). A good bora event is expected to develop over the
plains by mid morning or early afternoon, with quite a bit of wind
and fire weather concerns during the day. As we progress through
the week, the broad upper trough is expected to drift into the
northern Rockies, with additional shortwaves racing across our
forecast area Wednesday/Wednesday night and again on Friday. For
simplicity, lets split the mountains/plains weather and impacts
over the next few days below.

Mountain snow & wind...

Perhaps the most impressive part of this week's return of wintry
weather will be the leading wave of snow. High resolution guidance
remains rather bullish on the frontal band of snow early Tuesday
morning, and for good reason. Aided by increasing QG ascent from
the passing shortwave trough, increasing mid-level fgen, and the
favorable left exit quadrant of a 160+ kt upper jet streak, all
the ingredients look like they'll be there for at least a few
hours of moderate to heavy snow and wind. Boundary layer
parameters are equally impressive. 0-2km mean winds of 40-50kt
combined with steep lapse rates and deep lift through the
dendritic growth zone would support heavy snow rates across the
mountains (and perhaps spreading into the mountain valleys) from
roughly 6-10 AM. While total snow accumulation in this period may
only be a few inches, the rapid onset of snow and wind could cause
significant travel impacts across the higher elevations. Behind
the front, continued orographic and banded snowfall is likely
through most of the day, along with wind gusts of 35-55 mph.

There looks to be a gradual decrease in snowfall
coverage/intensity Tuesday evening, but moisture improves a bit
overnight and fairly widespread snow should continue over the
higher elevations. Another round of more organized snowfall is
likely Wednesday into Wednesday night ahead of the next
shortwave. Snow should quickly taper off Thursday as drier air
moves back into the region. The final shortwave passing across the
area Friday may bring some additional light snowfall but guidance
has not handled that last wave with any consistency. In our main
period of interest (essentially through Thursday AM). We did not
make significant changes to the snowfall forecast with this update
and left the previous winter weather headlines as is.

Wind, fire weather, and eventual cooldown for the plains...

The well advertised cold front/bora Tuesday is still on track.
Guidance has come in a little cooler across the I-25 corridor, but
it still looks very dry across most of the lower elevations. Main
question for the day is just how windy we get during the afternoon
hours. Guidance shows remarkably steep lapse rates during the
afternoon - and in fact, some show superadiabatic lapse rates in
the lowest few kilometers AGL! Most BUFKIT profiles have mean
boundary layer winds around 40-50kt, which would roughly translate
to 50-60 mph gusts at the surface. Red Flag Warnings were
continued as again no significant updates were needed in this
period.

Wednesday looks to be a touch cooler with just a little more
moisture to work with. There may still be gusty winds and elevated
fire weather conditions to the south of a developing lee cyclone
during the afternoon, though the exact positioning of that surface
low is still somewhat uncertain. The ECMWF is rather persistent in
keeping that low somewhere over northeast Colorado and lies a
little further south than some other guidance. One trend to look
out for is that a few models now strengthen that low enough for
some light rain or snow showers over the far northern/northeastern
portions of our CWA as strong cold air advection spreads across
the region Wednesday night into Thursday.

Thursday looks cooler, but also quite dry under northwesterly flow
aloft. Our current forecast would call for elevated to critical
fire weather conditions but is again dependent on the track of
Wednesday's shortwave. Friday's forecast is again a little more
intriguing. There's still a few models that track the final
shortwave across southern Colorado, with enough moisture and
upslope for some light precipitation across most of our CWA. Is
that particularly likely? No... but if there was one period to
watch for lower elevation snowfall, that would be it. At the very
least, temperatures look like they'll struggle to warm out of the
mid to upper 30s for the Denver metro during the day.

Finally, as we get into the weekend, a ridge is expected to build
back over the region, bringing a quieter stretch of weather for a
few days... along with some warmer temperatures by late weekend or
early next week. However medium/long range guidance would suggest
that this is a short-lived change before returning to a fairly
active pattern across the western CONUS. Stay tuned.

&&

.AVIATION /12Z TAFS through 12Z Wednesday/...
Issued at 431 AM MST Tue Feb 17 2026

Southwest winds have increased at APA and DEN ahead of the
incoming system with gusts of 25 to 40 knots. A cold front and
line of showers move off the mountains and foothills 14-17Z. It's
uncertain if rain makes it as far east as DEN, but a blast of west
winds is expected with gusts reaching 40 to 50 knots. Timing of
this looks to be 15-16Z. Strong west winds are then expected to
persist through the afternoon with gusts of 35 to 45 knots. Winds
decrease after sunset and turn southwesterly. VFR are expected to
prevail through today and tonight. However, a brief ceiling down
to 6000 feet will be possible during the morning showers. Blowing
dust could restrict visibility at times, especially if winds gust
close to 50 knots.

&&

.FIRE WEATHER...
Issued at 1145 PM MST Mon Feb 16 2026

Critical fire weather conditions are likely across the entirety of
the lower elevations on Tuesday. Every GEFS member shows values
well above the 95th percentile for virtually every location east
of I-25 Tuesday afternoon... as wind gusts of 50-60 mph remain
likely along with very dry conditions/fuels. There will likely be
a broad gradient of moisture across the I-25 corridor into the
lower foothills, with the driest conditions especially likely
along and east of a Fort Morgan to Limon line. We did not see a
need to make any additional changes to the existing Red Flag
Warning today.

Wednesday and Thursday will see widespread elevated to critical
fire weather conditions across the plains, though our forecast
confidence isn't quite high enough to issue any additional fire
weather highlights. Cooler weather should prevail to end the week,
limiting fire danger over most of the CWA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Wednesday for COZ030-
032>034.

Winter Storm Warning until 5 AM MST Thursday for COZ031.

High Wind Warning from 9 AM this morning to 5 PM MST this
afternoon for COZ038-042>051.

Red Flag Warning from 10 AM this morning to 7 PM MST this
evening for COZ238>251.

&&

DISCUSSION...Hiris
AVIATION...12
FIRE WEATHER...Hiris
Hazardous weather outlook, Feb 17, 3:05 AM MST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
305 AM MST Tue Feb 17 2026

COZ030>051-181015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
305 AM MST Tue Feb 17 2026

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread critical fire weather conditions will prevail today
from the base of the foothills eastward across the eastern plains.
Gusty southwest winds early this morning will shift to the west
and become strong as a cold front and rain/snow showers race
eastward across Colorado. Wind gusts of 50 to 65 mph will be
possible mid to late morning when this surge pushes through. Very
windy conditions continue through the afternoon.

The mountains will see a burst of heavy snow and strong winds
early to mid morning. Visibilities are expected to drop to less
than a quarter with roads becoming snow covered. Travel is
expected to be very difficult during the time frame. Snow showers
and very windy conditions will continue in the mountains this
afternoon and evening, creating difficult driving conditions at
times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow continues in the mountains Wednesday and Wednesday night
leading to snow covered roads and hazardous travel at times. A
break in the snow is expected Thursday, but snow redevelops for
Friday.

Fire weather conditions will be elevated to locally critical
Wednesday and Thursday. On the plains along and south of I-70,
windy and dry conditions are expected Wednesday. On Thursday, fire
weather concerns shift to the Front Range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 7:33 AM MSTSnow Squall Warning Significant damage threatBOULarimer42 min
Feb 17, 10:19 AM MSTRed Flag WarningBOUElbert, Lincoln33 hr
Feb 17, 4:26 PM MSTSpecial Weather StatementBOUJackson, Larimer49 min

Nearby

Snow Squall Warnings in Colorado, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.